Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 145, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2014, 7:02 PM CDT for Glasscock County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2014, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 15, 2014, 8:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:05 PM CDT | HAIL 1.75 | Garden City, TX | |
| Jun 15, 7:38 PM CDT | HAIL 0.88 | Garden City, TX | REPORTED FALLING IN GARDEN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3924 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS54 KMAF 160002
SVRMAF
TXC173-160100-
/O.NEW.KMAF.SV.W.0145.140616T0002Z-140616T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT SUN JUN 15 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...
* UNTIL 800 PM CDT
* AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GARDEN CITY...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
GARDEN CITY...
FM 33 FROM GARDEN CITY TO 15 MILES NORTH OF GARDEN CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3203 10154 3205 10141 3200 10132 3182 10131
3178 10142 3177 10155 3192 10158
TIME...MOT...LOC 0002Z 272DEG 9KT 3189 10148
$$2 follow-up statements
467
WWUS54 KMAF 160012
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT SUN JUN 15 2014
TXC173-160100-
/O.CON.KMAF.SV.W.0145.000000T0000Z-140616T0100Z/
GLASSCOCK-
712 PM CDT SUN JUN 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL GLASSCOCK COUNTY...
AT 705 PM CDT...GLASSCOCK COUNTY EMERGENCY MANAGEMENT REPORTED GOLF
BALL SIZED HAIL IN GARDEN CITY. THIS SEVERE THUNDERSTORM WAS LOCATED
3 MILES WEST NORTHWEST OF GARDEN CITY...JUST NORTH OF SH 158...AND IS
MOVING SLOWLY SOUTHWESTWARD AT UNDER 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3203 10154 3205 10141 3200 10132 3182 10131
3178 10142 3177 10155 3192 10158
TIME...MOT...LOC 0010Z 272DEG 9KT 3189 10146
$$902
WWUS54 KMAF 160046
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT SUN JUN 15 2014
TXC173-160100-
/O.CON.KMAF.SV.W.0145.000000T0000Z-140616T0100Z/
GLASSCOCK-
746 PM CDT SUN JUN 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL GLASSCOCK COUNTY...
AT 744 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE. THIS STORM
WAS LOCATED 7 MILES SOUTHWEST OF GARDEN CITY...MOVING SOUTH AT 10
MPH.
AT 738 PM...GLASSCOCK COUNTY EMERGENCY MANAGEMENT REPORTED NICKLE
SIZE HAIL IN GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3203 10154 3205 10141 3200 10132 3182 10131
3178 10142 3177 10155 3192 10158
TIME...MOT...LOC 0045Z 013DEG 10KT 3181 10153
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:30 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 15, 6:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT Sun Jun 15 2014 .DISCUSSION... See aviation discussion below. && .AVIATION... A few tstms around the area, but look to be far enough removed from TAF sites to preclude including in TAFs. Overnight there will be an increase in surface winds with the LLJ and they expected to increase around 04Z at MAF/FST/HOB. Otherwise have opted to include a late period PROB30 at CNM/HOB. && .PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/ DISCUSSION... Thunderstorms are developing over southwest Texas...from the Davis Mountains southward into the northern half of Brewster County and then back into the Presidio Valley. These thunderstorms will persist into the evening. Thunderstorm development is also possible along the dryline from the Lower Trans Pecos region into the eastern portions of the Permian Basin. However the best rain chances later today should be over portions of Brewster and Pecos Counties. Some storms may approach severe levels with the main threats being high wind and large hail. With an upper level low pressure system moving into the northwest U.S. and a general area of upper level ridging over the southeast...we can expect a persistent southwest upper level flow pattern over our region into next weekend. The northern stream upper low will result in associated surface low pressure deepening over the Central Plains on Monday. A persistent surface trough will extend back into southwest Texas through the week. What this means for our area is a persistent south to southeast surface flow and staying in the moist air. The dryline will remain well to the west...coincident with the surface trough. When you put everything together...the southwest upper flow pattern should be conducive for pulling deeper moisture associated with T.S. Cristina into Presidio and Brewster Counties the next several days. With this added moisture...a series of weak disturbances in the southwest flow...favored low level convergence along the surface trough...and upslope low level flow...primary indications point to best rain chances for southwest Texas...the Big Bend Region...and along the persistent surface trough. With daytime heating isolated to scattered afternoon and evening thunderstorms should be the norm each day through most of the week for these areas. If I were to make a distinction in the forecast...it might be for Wednesday evening. Values 0-6 km bulk shear look more significant from the Big Bend into the eastern half of the CWA. This enhanced shear is coincident with 2500-3000 j/kg CAPE values. This day looks to have the greatest potential for severe weather. I expect only minor adjustments to the current forecast. The biggest change will likely be for expanding thunderstorm chances on Wednesday. Outside of Wednesday...we are still not quite into the weak wind field regimes that we typically see during the summertime. Steering winds should be from the west to northwest and be sufficient to allow for isolated showers and thunderstorms to move farther east into the Permian Basin. However with this type of persistent pattern...redevelopment of storms over the same areas could lead to increased flood potential in the next couple of days. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT SUN JUN 15 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER TRANS PECOS AND ALONG THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:23 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 15, 7:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| Jun 15, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| Jun 15, 8:43 PM CDT | Areal Flood Advisory | MAF | Glasscock | 2 hr |
| Jun 15, 8:54 PM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Jun 15, 9:04 PM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| Jun 15, 9:21 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 16, 4:21 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Jun 16, 4:40 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 16, 5:46 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 16, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 16, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 65 min |
| Jun 16, 6:45 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.